- Kava—or kava kava—is a root found on South Pacific islands. Islanders have used kava as medicine and in ceremonies for centuries.
- Kava has a calming effect, producing brain wave changes similar to changes that occur with calming medicines such as diazepam (Valium, for example). Kava also can prevent convulsions and relax muscles.
- Although kava is not addictive, its effect may decrease with use.
- Traditionally prepared as a tea, kava root is also available as a dietary supplement in powder and tincture (extract in alcohol) forms.
- Kava’s calming effect may relieve anxiety, restlessness, sleeplessness, and stress-related symptoms such as muscle tension or spasm. Kava may also relieve pain.
- When taken for anxiety or stress, kava does not interfere with mental sharpness. When taken for sleep problems, kava promotes deep sleep without affecting restful REM sleep.
- Kava may be used instead of prescription antianxiety drugs, such as benzodiazepines and tricyclic antidepressants.
Kava should never be taken with these prescription drugs. Avoid using alcohol when taking kava.
- Kava may have severe side effects and should not be used by everyone. Kava has caused liver failure in previously healthy people. You should not use kava for longer than 3 months without consulting your doctor.
Before you use kava, consider that it:
- Should not be combined with alcohol or psychotropic medicines. Psychotropic medicines are used to treat psychiatric disorders or illnesses and include antidepressants and mood stabilizers. Alcohol exaggerates kava’s sedating effect.
- Can affect how fast you react, making it unsafe to drive or use heavy machinery.
- May gradually be less powerful as you use it.
- Eventually may cause temporary yellowing of skin, hair, and nails.
- Can cause an allergic skin reaction (rare).
Long-term kava use may result in:
- Liver problems.
- Shortness of breath (reversible).
- Scaly rash (reversible).
- Facial puffiness or swelling (reversible).
The U.S. Food and Drug Administration (FDA) has investigated whether using dietary supplements containing kava is associated with liver illness. Reports from Germany and Switzerland about kava causing serious liver problems have led to the recent removal of these products from shelves in Britain. Other countries have advised consumers to avoid using kava until further information is available.